Geodon

Discussion in 'General Parenting' started by JJJ, Feb 1, 2007.

  1. JJJ

    JJJ Active Member

    Kanga is being taken off the Risperdal and being put on Geodon. psychiatrist wants to keep the Prozac. Anyone else have experience with Geodon? She's starting at 120mg at night.
     
  2. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    No experience, but strong wishes that all goes well.

    Sharon
     
  3. kit

    kit New Member

    I heard it's in the same family as abilfy, seraquile, resperidol and one other I can't remember right now. But it is not suppose to have the same weight gainning effects. (if I remember right) That is one the docs have talked about but never used on my difficult child. Sorry no help but good luck!
     
  4. KateM

    KateM Member

    My son was on this for several months. I'm sorry to say it didn't do much for him, but make him tired. He started on 40 mg then worked up to 40mg in the AM and 80mg in the PM.

    A good thing was that it is weight neutral.

    Good luck; I know a few people that have been helped by this medication.
     
  5. Sara PA

    Sara PA New Member

    Geodon is an antipsychotic (also known as the major tranquilizers) like Risperdal, Seroquel, Abilify and Zyprexa. It is not weight neutral but it may not be as bad as some of the others. The biggest concern over other antipsychotics involves Long Occupational Therapist (OT) Syndrome, a heart disorder.

    The dose she is starting at is the normal recommended dose (120-160mg/day for adults, no dosing listed for children because it isn't approved for children). The dose of Risperdal she had been taking is less than half the normal recommended dose (2-3mg/day). You may see a lot of sedation for a while. Geodon is suppose to be given twice a day, 60-80 mg morning and night Don't be surprised if you can't wake her in the morning if she's taking the whole 120 mg at night.
     
  6. JJJ

    JJJ Active Member

    Thanks all. We're starting her on it tomorrow as husband wasn't comfortable starting her on it with me out of the country.

    She gained 20 pounds on the Risperdal so we're hoping that she at least stops the weight gain on Geodon (and hopefully the voices stop too).
     
  7. Just keep swimming

    Just keep swimming New Member

    Well, we had a horrible experience with Geodon for Aly. She had a dystonic reaction, scared us and her school to death! First, she couldn't close her mouth completely, drool would just come out, kinda like after getting a filling at the dentist. Then, her entire right side of her body went into this horrible, contorsionist thing. The doctor explained it like a mini-stroke. Her arm was pulled back in an awkward position, she couldn't walk or talk. It was very frightening indeed!

    Just watch your difficult child, if she has ANY strange mouth or body contorsions, call your psychiatrist immediately or head to the ER!!

    Sorry to give you bad news on this medication, it is just one of those things with Aly, she is very sensitive to medications.

    Good luck and hugs,
    Vickie
     
  8. JJJ

    JJJ Active Member

    Hi Vickie,

    We have Benadryl here just in case. psychiatrist says give her 25mg if she starts to react. ER is less than 10 minutes away.
     
  9. SRL

    SRL Active Member

    Just a heads up: Geodon seems to one of those medications that we've seen some really wild reactions to in the little ones coming through the Early Childhood board. I don't know if age has anything to do with that or it's more of a matter of stability when they start, but for the small ones at least I'd be cautious.
     
  10. jodyice

    jodyice New Member

    difficult child has been on Geodon since his last psychiatric hospital stay, when they took him off the Risperdal. He's on 40mg BID. It may not be associated with the weight gain as the Abilify, Risperdal, etc, but it don't mean it can't happen. With difficult child being on it, we've not noticed a decrease in weight but still an increase, but that could be from the Lithium as well.
    I'd still watch carefully. I hope it works well for yours.
     
  11. wakeupcall

    wakeupcall Well-Known Member

    My difficult child (11) has been on Geodon for a couple of months and we're slowly weaning him off Risperdal. At this time, I don't think it's working as well as the Risperdal, but I'm trying to be positive. When I think about it, I don't think ANY of the medications are working very well. I get soooooo tired of first this one, then that one, ooppps....let's try this instead. It suc**!
     
  12. isabel

    isabel New Member

    JJJ, we had to get an ekg done on difficult child before the psychiatrist would put him on Geodon -- as Sara said, it can effect the heart. We were told that it can exagerate/make worse any existing heart condition. 1st ekg showed 1st degree AV blockage, a second was done to be sure. We then saw a cardiac pediatrictian who did the ekg and a sonogram himself -- showed nothing and the doctor said he would be fine on the Geodon. A month later, a routine ekg done by the Residential Treatment Center (RTC) showed the blockage again. They took him off the Geodon but he was kept on the Risperidal. The 5th ekg showed borderline 2nd degree blockage. They took him off the Risperidal and the 6th ekg -- done last week, indicated a normal ekg -- no blockage. The scary thing was that we were never told that Risperidal can also do this -- if it hadn't been for the Residential Treatment Center (RTC), we might not have known. I don't want to scare you or put you off the Geodon (or the Risperidal), because as I said, it was explained that it doesn't necessarily cause a heart problem, but can definitely make an existing problem worse. Hopefully, your difficult child won't have any problems.
     
  13. mrscatinthehat

    mrscatinthehat Seussical

    Geodon didn't work for my difficult child 2. HOwever they gave it to me for a while to help with what they were calling bipolar. I felt real good on it. (I couldn't stay on it because I lost insurance and it is EXPENSIVE) It cleared all the cobwebs out that I had with the paxil. Just my 2 cents worth.

    Beth
     
  14. JJJ

    JJJ Active Member

    She took her first dose last night. No change so far...
     
Loading...